Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 499, NWS Jackson, MS

November 10, 2002Marion County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 10, 2002, 11:22 PM CST for Marion County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2002, 11:22 PM CST (05:22 UTC)
Expired
Nov 11, 2002, 12:05 AM CST
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Marion County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 9:20 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 5.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
5.3
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

423 
WUUS54 KJAN 110522
SVRJAN
MSC091-110605-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1122 PM CST SUN NOV 10 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 1205 AM CST

* AT 1122 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORGANTOWN OR 7 MILES WEST OF             
  COLUMBIA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBIA AT 1125 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3136 9002 3118 8995 3126 8967 3143 8969

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 10:51 PM CST, 31 minutes earlier.

Area forecast discussion, Nov 10, 10:51 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
105 PM CST SUN NOV 10 2002

ON SATELLITE STRONG SHORT WAVE PUSH TOWARD THE NORTHWEST DELTA.
GOOD JET DYNAMICS HAS MOVED TO THE EAST/SOUTHEAST SECTION OF THE
FORECAST AREA. THIS WAS CONFIRMED BY AREA RADARS SHOWING STRONG
THUNDERSTORMS IN THAT REGION. ON THE SURFACE FRONTAL BOUNDARY
PUSHING THROUGH THE NORTHWEST DELTA. HAVE ADJUSTED ZONES FOR THE
TORNADO WATCHES IN THE EAST AND SOUTHEAST. ALSO HAVE TONE DOWN
THE WORDING AND POPS FOR AREA OUTSIDE THE WATCHES. HAVE SHOWERS
ONLY GENERALLY NORTHWEST OF THE FRONT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17

FXUS64 KJAN 110451 AAA
AFDJAN

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 PM CST SUN NOV 10 2002

ON SATELLITE STRONG SHORT WAVE PUSH TOWARD THE NORTHWEST DELTA.
GOOD JET DYNAMICS HAS MOVED TO THE EAST/SOUTHEAST SECTION OF THE
FORECAST AREA. THIS WAS CONFIRMED BY AREA RADARS SHOWING STRONG
THUNDERSTORMS IN THAT REGION. ON THE SURFACE FRONTAL BOUNDARY
PUSHING THROUGH THE NORTHWEST DELTA. HAVE ADJUSTED ZONES FOR THE
TORNADO WATCHES IN THE EAST AND SOUTHEAST. ALSO HAVE TONE DOWN
THE WORDING AND POPS FOR AREA OUTSIDE THE WATCHES. HAVE SHOWERS
ONLY GENERALLY NORTHWEST OF THE FRONT.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

17
Hazardous weather outlook, Nov 10, 11:19 PM CST, 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER EAST AND
SOUTHEAST MISSISSIPPI. THE COLD FRONT CONTINUES TO MOVE EAST
ACROSS THE AREA...WITH THE STRONGEST ACTIVITY ALONG A LINE FROM
MERIDIAN TO BAY SPRINGS TO MONTICELLO.

WARM...MOIST AND UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION
AHEAD OF THE FRONT. AS THE BOUNDARY INTERACTS WITH THE MOISTURE
AND INSTABILITY... THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY RAIN CAN BE
EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

FOR AREAS ALONG A LINE FROM COLUMBUS TO JACKSON TO
NATCHEZ...SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE.
WITH PLENTY OF MOISTURE OVER THE AREA...A FEW THUNDERSTORMS MAY
DEVELOP ALONG OLD THUNDERSTORM BOUNDARIES. OCCASIONAL
LIGHTNING...WIND GUSTS TO 30 MPH AND BRIEF DOWNPOURS WILL BE
POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
THE STRONG STORMS WILL MOVE OUT OF THE AREA EARLY MONDAY...AS THE
SYSTEM SHIFTS EAST. SCATTERED THUNDERSTORMS WILL CONTINUE OVER
THE AREA THROUGH EARLY TUESDAY.

FROM TUESDAY AFTERNOON THROUGH SATURDAY EXPECT MILD AND PLEASANT
CONDITIONS. RAIN WILL BE POSSIBLE FRIDAY AND SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 10, 8:40 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
840 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    SHELBY                    MS   0.25 INCH HAIL
11/10/02   BOLIVAR                        REPORTED BY BOLIVAR
                                          COUNTY EMA.

0545 PM    KOSCIUSKO                 MS   WIND DAMAGE
11/10/02   ATTALA                         TREES REPORTED DOWN NEAR
                                          FUNNEL CLOUD SIGHTING IN
                                          KOSCIUSKO.  REPORTED BY
                                          POLICE.

0558 PM    KOSCIUSKO                 MS   0.75 INCH HAIL
11/10/02   ATTALA                         HIGHWAY 45 IN DOWNTOWN
                                          KOSCIUSKO REPORTED BY
                                          HAMM RADIO OPERATOR.

0600 PM    SNYDER                    AR   0.25 INCH HAIL
11/10/02   ASHLEY                         REPORTED BY ASHLEY
                                          COUNTY EMA.

0600 PM    KOSCIUSKO                 MS   60 MPH WIND GUST
11/10/02   ATTALA                         1.00 INCH HAIL REPORTED
                                          BY MEDIA/STORM CHASER

0620 PM    KOSCIUSKO                 MS   WIND DAMAGE
11/10/02   ATTALA                         POWERLINES DOWN AT THE
                                          INTERSECTION OF LOVE ROAD
                                          AND HUNTINGTON STREET
                                          REPORTED BY HAMM RADIO
                                          OPERATORS.

0735 PM    3E COLUMBUS               MS   WIND DAMAGE
11/10/02   LOWNDES                        POWERLINES DOWN.
                                          STRUCTURAL DAMAGE.
                                          INJURIES. POSSIBLE
                                          TORNADO. REPORTED BY
                                          LOWNDES COUNTY EMA.

0754 PM    3S ETHEL                  MS   WIND DAMAGE
11/10/02   ATTALA                         NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 14 REPORTED BY
                                          ATTALA COUNTY EMA.
Local storm report, Nov 10, 10:47 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CST SUN NOV 10 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8S KOSCIUSKO              MS   WIND DAMAGE
11/10/02   ATTALA                         NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 43.
                                          ONE TREE FELL
                                          ON HOUSE.REPORTED BY
                                          ATTALA COUNTY EMA.

0720 PM    MAYHEW                    MS   1.25 INCH HAIL
11/10/02   LOWNDES                        REPORTED NEAR THE
                                          INTERSECTION OF HIGHWAY
                                          82 AND 45 BY
                                          MEDIA/SPOTTER TEAM.

0735 PM    SATARTIA                  MS   WIND DAMAGE
11/10/02   YAZOO                          LARGE TREE FELLED BY
                                          WINDS ACROSS MAIN
                                          STREET
                                          CAUSED A ONE CAR
                                          ACCIDENT.  MANY OTHER
                                          TREE LIMBS REPORTED DOWN
                                          IN AREA.  REPORTED BY
                                          YAZOO COUNTY EMA.

0755 PM    COLUMBUS                  MS   WIND DAMAGE
11/10/02   LOWNDES                        NUMEROUS TREES AND
                                          POWERLINES DOWN. ROOFS
                                          BLOWN OFF SEVERAL
                                          HOMES.
                                          OTHER BUILDING
                                          DAMAGE AS WELL.  REPORTED
                                          BY LOWNDES COUNTY EMA.

0758 PM    THOMASTOWN                MS   WIND DAMAGE
11/10/02   LEAKE                          NUMEROUS TREES AND
                                          POWERLINES DOWN.
                                          ROOFING
                                          DAMAGED ON HOMES.
                                          NEAR HIGHWAY 429.
                                          REPORTED BY LEAKE COUNTY
                                          EMA.

0800 PM    8S KOSCIUSKO              MS   WIND DAMAGE
11/10/02   ATTALA                         NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 43. REPORTED BY
                                          ATTALA COUNTY EMA.

0803 PM    EDWARDS                   MS   0.75 INCH HAIL
11/10/02   HINDS                          REPORTED BY HAMM RADIO
                                          OPERATOR.

0803 PM                              MS   0.75 INCH HAIL
11/10/02   HINDS                          REPORTED NEAR BROWNSVILLE
                                          BY HAMM RADIO OPERATOR.

0810 PM                              MS   WIND DAMAGE
11/10/02   NOXUBEE                        POWERLINES DOWN AROUND
                                          THE BROOKSVILLE AND MACON
                                          COMMUNITIES. REPORTED BY
                                          NOXUBEE COUNTY 911.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:03 PM CSTSevere Thunderstorm WarningJANLowndes22 min
Nov 10, 6:17 PM CSTTornado WarningJANChoctaw, Winston28 min
Nov 10, 6:24 PM CSTSevere Thunderstorm WarningJANOktibbeha31 min
Nov 10, 6:33 PM CSTTornado WarningJANOktibbeha32 min
Nov 10, 6:40 PM CSTTornado WarningJANHolmes, Yazoo45 min
Nov 10, 6:44 PM CSTTornado WarningJANWinston21 min
Nov 10, 6:57 PM CSTTornado WarningJANAttala, Choctaw28 min
Nov 10, 7:01 PM CSTTornado WarningJANLowndes29 min
Nov 10, 7:04 PM CSTTornado WarningJANNoxubee, Oktibbeha26 min
Nov 10, 7:10 PM CSTTornado WarningJANAttala, Leake, Madison50 min
Nov 10, 7:21 PM CSTTornado WarningJANWinston19 min
Nov 10, 7:23 PM CSTSevere Thunderstorm WarningJANWashington32 min
Nov 10, 7:26 PM CSTTornado WarningJANYazoo39 min
Nov 10, 7:31 PM CSTTornado WarningJANNoxubee, Oktibbeha19 min
Nov 10, 7:35 PM CSTTornado WarningJANLowndes20 min
Nov 10, 7:46 PM CSTSevere Thunderstorm WarningJANWinston14 min
Nov 10, 7:49 PM CSTSevere Thunderstorm WarningJANHinds46 min
Nov 10, 7:54 PM CSTTornado WarningJANLowndes26 min
Nov 10, 7:55 PM CSTSevere Thunderstorm WarningJANClaiborne20 min
Nov 10, 7:57 PM CSTSevere Thunderstorm WarningJANNoxubee23 min
Nov 10, 7:59 PM CSTSevere Thunderstorm WarningJANAttala, Leake31 min
Nov 10, 8:03 PM CSTSevere Thunderstorm WarningJANAttala, Leake27 min
Nov 10, 8:04 PM CSTTornado WarningJANWinston26 min
Nov 10, 8:13 PM CSTTornado WarningJANMadison32 min
Nov 10, 8:15 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah25 min
Nov 10, 8:18 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah22 min
Nov 10, 8:31 PM CSTTornado WarningJANNoxubee, Winston39 min
Nov 10, 8:34 PM CSTSevere Thunderstorm WarningJANRankin46 min
Nov 10, 8:36 PM CSTTornado WarningJANCopiah29 min
Nov 10, 8:47 PM CSTSevere Thunderstorm WarningJANHinds28 min
Nov 10, 8:57 PM CSTTornado WarningJANHinds, Rankin28 min
Nov 10, 9:02 PM CSTTornado WarningJANKemper28 min
Nov 10, 9:11 PM CSTSevere Thunderstorm WarningJANCopiah, Simpson44 min
Nov 10, 9:26 PM CSTTornado WarningJANRankin, Simpson39 min
Nov 10, 9:30 PM CSTTornado WarningJANKemper15 min
Nov 10, 9:42 PM CSTTornado WarningJANSmith28 min
Nov 10, 9:43 PM CSTSevere Thunderstorm WarningJANNeshoba17 min
Nov 10, 9:56 PM CSTTornado WarningJANKemper, Neshoba39 min
Nov 10, 10:34 PM CSTTornado WarningJANKemper16 min
Nov 11, 12:06 AM CSTSevere Thunderstorm WarningJANCovington, Jones49 min
Nov 11, 12:55 AM CSTSevere Thunderstorm WarningJANJones20 min
Nov 11, 1:17 AM CSTSevere Thunderstorm WarningJANForrest, Lamar28 min
Nov 11, 5:17 PM CSTTornado WarningJANForrest28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.